Liver injury

Hi all,. I am new on here and wondering if someone can help feel in the blanks. I have psoriatic arthritis had this for about 13 years. I am not a big drinker and have the occasional half larger months apart haven't had a drink for months. I was taking 15mg of methotrexate for the last couple of years. The hospital put it up to 17.5mg. Then in July this year I was put on 20mg injections with folic acid daily but not on the day I inject. I went for a routine blood test last week. I had every one call me to tell to stop taking the methotrexate as my ALT are high. I was asked to come In and my consultant told me I had drug induced liver injury. I told him they have been high before and he said no nothing like this. I've had to stop all meds other than a tablet he gave me to flush my liver which has finished. I am just hanging in limbo. Going for a scan end of the week but feel so lost as to what's going on it's been a whirlwind. What are my chances that's my ALT will come down and all will be ok. Sorry for the long message. Thanks Kellie.

5 Replies

oldestnewest
  • Hi, how awful! I have just read that Methotrexate re long term use can cause liver damage. I am afraid i know nothing else of this medication; but i would have thought that perhaps you should have been on say, 6 monthly blood tests/check ups? Why was the dosage increased? Were you at all aware of the dangers/risks re liver damage? Is there any other medication you can take for the arthritis? Im really sorry, but i cant answer your actual question re will the level go down/will things be ok/ at least you have a scan shortly. Its horrific isn't it, that you are taking something to try and help re the arthritis and then this happens, through no fault of your own!! I will be asking a question/advice re medication to the community soon myself. I can only wish you the best of luck re the scan, and i hope that the levels go down. I cant work out why anyone would even be given this medication to be honest ; But, i am no expert, and as i said, thats just something i read. Good luck, try not to worry too much, at least you are off it now, but i would be asking questions to my Doctor for certain. xx

  • Thank you it's hard not to worry. I was naive in thinking It would all be ok and I will be questioning the doc. X. Thanks again.

  • I too am new to this site , I think your dr should have reviewed your medication on a regular basis ! Did he / she not tell you that it can affect the liver ? I I have cirrhosis and on meds for 4 yrs now . I know that they are toxic as well as paracetamol and other types of meds . I hope you find answers soon . Keep us updated .best wishes .. Linda

  • Hi Kelgirl, Sorry you had a scare with your meds! Your chances of ALT coming down and all being ok are very good. This can happen to a small percentage of patients, and your doctor did the right thing by monitoring your blood and catching the side effect early. Here's an article: livertox.nlm.nih.gov/Methot... and a quote from it:

    "With long term, low-to-moderate dose methotrexate therapy, elevations in serum ALT or AST values occur in 15 to 50% of patients, but are usually mild and self-limiting. Approximately 5% of patients have elevations greater than twice normal and these abnormalities resolve rapidly with discontinuation or dose modification...coadministration of folic acid has been shown to decrease the frequency of serum enzyme elevations and now is commonly used."

    Keep working with your doctor, ask questions, and try not to worry too much. Since you were only on increased doses for a few months, your scan will probably turn out ok, but it is good to check and make sure.

  • Thanks all for your replys. I'll keep all posted after Ive been for my scan on Saturday I should know more by then. My nurse called today my ALT has come down from 800 to 600 so at least is going in the right direction. Thanks all.

You may also like...